Indiana, 2001

Flooding in Indiana, June 6 to 11, 2001

June 6 to 11, 2001 · NWS IND · 7 events in 7 counties and zones

Heavy rain of 4 to 6 inches on the 5th caused minor flooding along the Wabash River from Lafayette to Riverton. Agricultural bottomland, county roads and other low lying areas were effected.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain of 4 to 6 inches on the 5th caused minor flooding along the Wabash River from Lafayette to Riverton. Agricultural bottomland, county roads and other low lying areas were effected. Lafatyette crested at 13.67 feet (flood stage is 11 feet) on the 7th. Covington crested at 17.11 feet (flood stage is 16 feet) on the 8th. Montezuma crested at 16.16 feet (flood stage is 14 feet) on the 8th. Terre Haute crested at 14.19 feet (flood stage is 14 feet) on the 9th. Hutsonville crested at 16.6 feet (flood stage is 16 feet) on the 10th and finally, Riverton crested at 15.55 feet (flood stage is 15 feet) on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 3:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 3:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EST WED JUN 6 2001

FLAT WLY UPPR FLOW XPCTD ACRS THE RGN DURG THE PD WITH A TENDENCY
TOWARDS VEERING TO THE NW LT IN PD AS RDGG BLDS INTO THE WRN PLAINS.
AT THE SFC...FRONTAL SYS CURRENTLY OVR THE CENTRAL CWA MAY PUSH A BIT
FARTHER N TODAY AS SFC WV RIPPLES ALONG FNT BEFORE SAGGING S OF THE
OH RVR ON THURS. FCST FOCUS CENTERS ON HEAVY RAIN POTENTIAL EARLY IN
PD AND TEMPS.

CURRENT RADAR SHOWS CONVECTION DVLPG ALONG A LN NR TERRE HAUTE SEWD
TO NR COLUMBUS. PCPN EXTENDED BACK INTO CENTRAL IL. AS SFC WV
APPROACHES LTR TODAY...LO LVL JET WL INTENSIFY SOMEWHAT INCREASING
CONVERGENCE ALONG BOUNDARY. AMS S OF BOUNDARY XPCTD TO BE QUITE
UNSTABLE BY EARLY AFT WITH LI/S TO ABOUT -8. ORIENTATION OF LO LVL
JET LTR TODAY SUGGESTS ALTHOUGH ACTVTY WL MOV IN A GENERAL ENE
DIRECTION...THERE WL BE A TENDENCY FOR HEAVIER PCPN TO BLD SWD WITH
TIME INTO THE MORE UNSTABLE AIR. BASED ON ABV AND FFG VALUES...WL BE
ISSUING A FLASH FLOOD WATCH FOR AREAS SW OF A VERMILLION TO DECATUR
COUNTY LN FOR TODAY.

WL KEEP A CHC POP IN ALL ZONES FOR EARLY TONIGHT FOR ANY LINGERING
ACTVTY...ALTHOUGH PCPN SHOULD BE SUPPRESSED SEWD WITH TIME AS FNT
PULLS AWAY. LOOKS LIKE FNT WL BE FAR ENOUGH SE OF AREA BY THURS TO GO
WITH A DRY FCST AT THAT TIME.

CONSIDERING LO LVL THICKNESS PTNS FM THE MODELS...NGM HIGHS FOR TODAY
LOOK A FEW DEGREES TOO WARM IN THE FAR NRN ZONES...OTHERWISE GUIDANCE
APPEARS OK.

.IND...FLASH FLOOD WATCH TODAY...INZ043>045-051>056-060>065-067>072
JAS

In the hours before

Local storm report, Jun 6, 5:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 AM EST WED JUN 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    5 N GREENCASTLE           IN   FLOOD
06/06/01   PUTNAM                         WATER OVER U.S. 231.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.


Special weather statement, Jun 6, 6:05 AM EST, 1 hour 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 AM EST WED JUN 6 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER PARTS OF CENTRAL INDIANA
THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK FOR A
FEW SEVERE THUNDERSTORMS FOR AREAS SOUTH OF A ATTICA TO WINCHESTER
LINE. PRESENT INDICATIONS ARE THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE FROM THE AFTERNOON INTO THE EVENING HOURS. DAMAGING WINDS
ALONG WITH SOME LARGE HAIL ARE POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Tippecanoe

When
June 6, 8:00 AM EST to June 9, 12:00 PM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Warren

When
June 6, 8:00 AM EST to June 9, 12:00 PM EST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Parke

When
June 7, 5:30 AM EST to June 10, 3:00 AM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vermillion

When
June 7, 8:15 AM EST to June 9, 11:00 PM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Fountain

When
June 7, 8:15 AM EST to June 9, 11:00 PM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Vigo

When
June 8, 11:00 AM EST to June 9, 11:00 PM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Sullivan

When
June 9, 6:00 PM EST to June 11, 3:00 AM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248383, 5248384, 5248387, 5248385, 5248386, 5248388, 5248389.